Michigan, 2011

Hail and Damaging Winds in Michigan, April 10, 2011

April 10, 2011 · NWS APX · 10 events in 8 counties and zones

Several clusters of strong to severe thunderstorms moved onshore from central Lake Michigan into Northwest Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Several clusters of strong to severe thunderstorms moved onshore from central Lake Michigan into Northwest Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 10, 1:30 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 10, 1:30 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
230 AM EDT SUN APR 10 2011

.SYNOPSIS.../ISSUED AT 230 AM/

STRONG LOW PRESSURE WAS OVER NEBRASKA EARLY THIS MORNING. A WARM
FRONT ASSOCIATED WITH THIS LOW...WAS LIFTING TOWARD THE GREAT LAKES.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER IOWA...MINNESOTA...
AND WISCONSIN...AHEAD OF THIS FRONT. THESE SHOWERS AND STORMS WILL
MOVE INTO NORTHERN MICHIGAN TONIGHT...AND END BY NOON SUNDAY. THE
WARM FRONT WILL LIFT TO THE STRAITS SUNDAY AFTERNOON...WITH A
SIGNIFICANT ONE DAY WARM-UP FOR NORTHERN LOWER. SKIES WILL TURN
PARTLY SUNNY IN THE AFTERNOON...WITH BREEZY AND VERY WARM CONDITIONS
DEVELOPING. THE U P....WILL REMAIN MOSTLY CLOUDY AND NOT AS WARM. AS
THE LOW MOVE INTO CANADA...THE COLD FRONT WILL MOVE THROUGH MONDAY
MORNING...WITH TEMPERATURES FALLING THROUGH THE DAY...BLUSTERY WEST
WINDS AND A FEW LEFTOVER SHOWERS. PLEASANT SPRING WEATHER WILL
RETURN TUESDAY AND WEDNESDAY.

JH

&&

.SHORT TERM.../ISSUED AT 230 AM/...TODAY

STACKED LOW PRESSURE SYSTEM EMERGING FROM THE 4-CORNERS REGION INTO
THE PLAINS THIS MORNING...HELPING TO PROGRESS MID LEVEL RIDGING/
THERMAL AXIS THROUGH THE GREAT LAKES/EASTERN CONUS. BROAD SFC LOW
ACROSS THE PLAINS HAS BEEN TIGHTENING OVER THE LAST SEVERAL HOURS IN
RESPONSE...WITH AN ASSOCIATED WARM FRONT STRETCHING FROM NORTHERN
IOWA EASTWARD THROUGH NORTHERN ILLINOIS AND CENTRAL INDIANA/OHIO.
925/850MB PROFILER DATA REVEALING A STOUT LLJ ACROSS KANSAS AND
MISSOURI IMPINGING THE FRONT AND HELPING TO DRIVE CONVECTIVE SYSTEM
THROUGH SOUTHERN MINNESOTA INTO WISCONSIN. SECONDARY AREA OF
SHOWERS/THUNDERSTORMS HAVE ERUPTED ACROSS UPPER MICHIGAN OVERNIGHT
ALONG INITIAL LOW LEVEL PUSH OF HIGHER THETA-E AIR AND WITHIN
ENTRANCE REGION OF SECONDARY UPPER JET STREAK THAT STRETCHES FROM
SOUTHERN ONTARIO INTO NEW YORK (PER 00Z RAOB DATA).

TODAY...INTERESTING SETUP WITH A COUPLE POSSIBLE OUTCOMES. FIRST
POSSIBILITY AND IN THE MOST TYPICAL MCS FASHION...UPSTREAM
CONVECTION MAKES A TURN EAST-SOUTHEAST EARLY THIS MORNING AS THE LLJ
VEERS AND AS CONVECTION FOLLOWS WEAKENING INSTABILITY GRADIENT TO
THE SOUTHEAST. THIS SCENARIO WOULD RESULT IN THE SOUTHERN PART OF
THE CWA GETTING THE REMNANTS OF THE DECAYING MCS THIS MORNING WHILE
NORTHERN AREAS DEAL WITH JUST SOME SCATTERED SHOWER ACTIVITY.

SECOND POSSIBILITY...ONGOING UPSTREAM CONVECTION TAKES AN
EAST-NORTHEAST TRACK INTO NORTHERN MICHIGAN FOLLOWING THE ADVANCING
LOW LEVEL MOISTURE SURGE...AND (PERHAPS MOST IMPORTANTLY) GETS
PULLED NORTHEAST BY ENTRANCE REGION UPPER JET FORCING IN PLAY ACROSS
THE WESTERN GREAT LAKES. THIS SCENARIO CERTAINLY APPEARS TO BE
PANNING OUT AT THIS JUNCTURE. THUS PLAN TO INCREASE POPS TO
CATEGORICAL FOR FOR MOST AREAS THIS MORNING WITH A NICE PERIOD OF
DECENT NEEDED RAINFALL ROLLING THROUGH THE CWA.

SEVERE POSSIBILITIES THIS MORNING...NOT HUGE...BUT FORECAST
SOUNDINGS PRODUCE ELEVATED MUCAPE VALUES BETWEEN 500 AND 1000 J/KG
AS THIS SYSTEM ROLLS THROUGH. AND WITH FREEZING LEVELS RUNNING
10-11K FEET...THERE WILL BE A THREAT FOR SEVERE HAIL THIS MORNING.

BY AFTERNOON...PRECIP SHOULD EXIT THE REGION FAIRLY EARLY ON.
SFC WARM FRONT STILL LOOKING TO PLOW NORTHWARD THROUGH NORTHERN
LOWER MICHIGAN BY AFTERNOON AS LOW PRESSURE IN THE PLAINS FURTHER
DEEPENS AND LIFTS INTO THE UPPER MIDWEST...PLACING NORTHERN LOWER
MICHIGAN SQUARELY IN THE WARM SECTOR...WITH TEMPS WARMING NICELY
INTO THE 70S UNDER PARTLY SUNNY SKIES. EASTERN UPPER MICHIGAN
LOOKING TO BE STUCK IN THE MUD AS THE FRONT GETS HUNG UP IN STRAITS
KEEPING LOW CLOUDS/LAKE STRATUS INTACT FOR MUCH OF THAT AREA AND
TEMPS NOT BREAKING 60F. PRECIP CHANCES...AFTERNOON FORECAST
SOUNDINGS DEVELOP A STRONG WARM NOSE/CAP AROUND 800 MB THIS
AFTERNOON. AND WITH DECENT SUBSIDENCE DEVELOPING THIS AFTERNOON...AM
CONVINCED THE CWA WILL BE LARGELY PRECIP FREE THIS AFTERNOON.

ADAM

&&

.LONG TERM.../ISSUED AT 230 AM/...TONIGHT AND BEYOND

TONIGHT...UNFORTUNATELY...FORECAST CONFIDENCE CONTINUES TO
WANE REGARDING TONIGHTS SEVERE WEATHER EVENT FOR NORTHERN MICHIGAN.
STRONG MID LEVEL TROUGH AND ASSOCIATED VORTICITY MAX WILL ADVANCE
ACROSS THE UPPER MIDWEST THIS EVENING AND INTO THE WESTERN GREAT
LAKES BY MORNING. ASSOCIATED SFC LOW DEEPENS AND TRACKS NORTHEAST
THROUGH LAKE SUPERIOR DRIVING A SHARP COLD FRONT THROUGH THE STATE
LATE OVERNIGHT THROUGH MONDAY MORNING. SOUNDS GREAT.
UNFORTUNATELY...SOUNDINGS MAINTAIN VERY STRONG CAPPING ACROSS MUCH
OF LOWER MICHIGAN THROUGH MUCH OF TONIGHT WHILE MOST (IF NOT ALL) OF
THE BEST QG-UPWARD SUPPORT SLIDES UP ACROSS UPPER MICHIGAN AND LAKE
SUPERIOR. A DECENT SQUALL LINE MAY ULTIMATELY IGNITE ALONG THE FRONT
LATE TONIGHT INTO MONDAY...BUT I/M THINKING THAT WILL OCCUR WELL
SOUTH OF THE AREA LATE TONIGHT INTO MONDAY...AND EVIDENCE CONTINUES
TO MOUNT THAT WE SEE THE OL NORTHERN MICHIGAN SPLIT.

FORECAST DILEMMA...HOWEVER...WE HAVE LIKELY POPS GOING AND WOULD
HATE TO RIP POPS FROM THE FORECAST ONLY TO HAVE A SQUALL LINE BLAST
THROUGH THE CWA. SOME VERY IMPRESSIVE WIND FIELDS ALOFT (70/100
KNOTS AT 850/500 MB RESPECTIVELY) AND STORM THAT DEVELOPS WILL HAVE
THE POTENTIAL TO PRODUCE SEVERE WEATHER. AT THIS JUNCTURE...WILL
TAKE A MIDDLE OF THE ROAD APPROACH...TRIM POPS TO JUST CHANCE FOR
NORTHERN LOWER MICHIGAN BUT MAINTAIN LIKELY POPS IN EASTERN UPPER
NEAR THE LOW TRACK AND STRONGEST FORCING. WILL KEEP SEVERE WORDING
IN THE HWO GIVEN THE STRONG WIND FIELDS AND WITH KEEPING INLINE WITH
SPC DAY 1 OUTLOOK.

MONDAY ONWARD...FRONT SLIPS THROUGH...PERHAPS UNEVENTFULLY...WITH A
FEW HOUR WINDOW OF PARTLY SUNNY SKIES MONDAY MORNING. BUT...LOW-MID
LEVEL TROUGH AXIS AND ASSOCIATED WRAP AROUND PRECIP WILL SLIDE UP
THROUGH NORTHERN MICHIGAN LATE IN THE MORNING AND THROUGH THE
AFTERNOON. THUS...CHANCE-LIKELY RAIN SHOWERS LOOK FINE FOR NOW.
CLEARING AND COOLER WEATHER ON TAP FOR TUESDAY.

NO CHANGES BEYOND TUESDAY.

ADAM

&&

.MARINE.../ISSUED AT 230 AM/

SHOWERS/THUNDERSTORMS WILL BE ONGOING TO START THE FORECAST AND WILL
LEAD TO VARIABLE WIND/WAVE CONDITIONS THROUGH THE MORNING HOURS.
THEN...SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AND TONIGHT AS
LOW PRESSURE SYSTEM DEEPENS OVER THE UPPER MIDWEST AND DRIVES A WARM
FRONT UP THROUGH NORTHERN LOWER MICHIGAN. THIS WILL LEAD TO SMALL
CRAFT CONDITIONS FOR A GOOD PORTION OF THE NEARSHORE AREAS. ON
MONDAY...COLD FRONT EXPECTED TO SWEEP THROUGH THE REGION. COLD
ADVECTION BEHIND THE FRONT WILL LEAD TO A PERIOD OF GUSTY WINDS
THROUGH THE DAY AND POSSIBLE GALE FORCE GUSTS FOR PORTIONS OF THE
NEARSHORE AREAS.

ADAM

&&

.AVIATION.../ISSUED AT 135 AM/...VALID FOR 06Z TAFS

WARM FRONT LIFTS NORTHWARD INTO NORTHERN LOWER MICHIGAN DURING THE
NEXT 24 HRS. SOLID VFR CONDITIONS WILL EXTEND INTO THE OVERNIGHT
HOURS. SHOWERS AND THUNDERSTORMS ACCOMPANIED BY IFR CONDITIONS WILL
CONTINUE TO DEVELOP UPSTREAM AND PUSH EAST INTO NRN LWR MICHIGAN BY
09Z...AND WILL IMPACT ALL TAF SITES THRU THE MORNING HOURS. PRECIP
SHOULD TEMPORARILY END AND MOST OF THE LOW CLOUDS WILL MIX OUT BY
SUNDAY AFTERNOON AS THE WARM FRONT SURGES NORTHWARD. A BRIEF PERIOD
OF LLWS WILL DEVELOP BY LATE MORNING AS LOW LEVEL WINDS JUST OFF THE
DECK STRENGTHEN. ADDITIONAL (STRONGER) SHOWERS AND STORMS (AND MVFR
CONDITIONS) WILL REDEVELOP SUNDAY NIGHT AHEAD OF LOW PRESSURE AS IT
LIFTS THRU THE FAR WRN GREAT LAKES REGION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY FROM 8 AM SUNDAY TO 5 AM EDT MONDAY FOR
     LHZ345>348.
LM...SMALL CRAFT ADVISORY FROM 8 AM SUNDAY TO 5 AM EDT MONDAY FOR
     LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY FROM 8 AM SUNDAY TO 5 AM EDT MONDAY FOR
     LSZ321.

&&
Hazardous weather outlook, Apr 10, 2:18 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
318 AM EDT SUN APR 10 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
318 AM EDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH EASTERN UPPER AND NORTHERN LOWER
MICHIGAN THIS MORNING. STRONGEST STORMS WILL PRODUCE SMALL
HAIL...AND AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE PRODUCING
HAIL UP TO ONE INCH IN DIAMETER.

THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORMS TO DEVELOP AND MOVE
THROUGH THE REGION TONIGHT...MAINLY AFTER 11 PM. ANY STORMS THAT
DO DEVELOP MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS...AND
TO A LESSER DEGREE...LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WIND GUSTS ARE POSSIBLE MONDAY ACROSS THE NEARSHORE
WATERS SURROUNDING EASTERN UPPER AND NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY HAIL REPORTS TO THE NATIONAL WEATHER
SERVICE.

ADAM

In the hours before

Special weather statement, Apr 10, 3:15 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
415 AM EDT SUN APR 10 2011

MIZ020-025-026-031-032-100845-
BENZIE MI-GRAND TRAVERSE MI-LEELANAU MI-MANISTEE MI-WEXFORD MI-
415 AM EDT SUN APR 10 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 411 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF PIERPORT...OR 17 MILES NORTHWEST
OF MANISTEE...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRANKFORT...
  TRAVERSE CITY...
  ONEKAMA...
  LAKE ANN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JH
Local storm report, Apr 10, 4:15 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
515 AM EDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     HAIL             5 SE WELLSTON           44.17N 85.88W
04/10/2011  M0.50 INCH       LAKE               MI   TRAINED SPOTTER

&&

JH

The radar

The Green Bay radar (KGRB), 144 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Manistee

When
April 10, 4:40 AM EST to 4:50 AM EST
Where
Manistee County, 0.85 mi NW of Manistee to 0.19 mi NNW of (Mbl)blackr Apt Mani
Measured
69 kt (79 mph) measured gust
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
44.260, -86.330

Wind gusts were measured to 79 mph at Manistee Harbor, and to 62 mph at Manistee Blacker Airport. The most intense damage was in a localized, one square mile area, on the north side of downtown Manistee. A pole building was destroyed, and there was damage to trees and shingles along Monroe Street. Roofs and overhead doors were damaged in several commercial buildings along Glocheski Drive and Washington Street.

Hail, Grand Traverse

When
April 10, 5:12 AM EST
Where
Grand Traverse County, 0.98 mi E of Hannah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.580, -85.600

Thunderstorm Wind, Missaukee

When
April 10, 5:30 AM EST to 5:32 AM EST
Where
Missaukee County, 1.31 mi SSW of Lake Missaukee to 0.83 mi SSE of Lake City
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.312, -85.237

A large swath of trees was downed from the south side of Lake Missaukee near Goldenrod Road, east-northeast toward the intersection of South Morey Road and M-55/M-66. Large pine trees were uprooted, or snapped off at mid-trunk.

Hail, Wexford

When
April 10, 5:48 AM EST
Where
Wexford County, 0.69 mi S of Lake Cadillac
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.220, -85.420

Hail, Roscommon

When
April 10, 5:58 AM EST
Where
Roscommon County, 0.2 mi SSW of Prudenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.298, -84.652

Penny-sized hail fell at the intersection of M-55 and M-18.

Hail, Gladwin

When
April 10, 6:30 AM EST to 6:32 AM EST
Where
Gladwin County, 0.5 mi W of Gladwin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.980, -84.490

Hail, Arenac

When
April 10, 6:30 AM EST
Where
Arenac County, Sterling
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.030, -84.020

Hail, Gladwin

When
April 10, 6:50 AM EST
Where
Gladwin County, White Star
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.980, -84.370

Lightning, Iosco

When
April 10, 7:00 AM EST
Where
Iosco County, Tawas City
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.270, -83.520

Lightning struck a pine tree, which toppled onto a home, and catching the home on fire.

Hail, Arenac

When
April 10, 7:09 AM EST
Where
Arenac County, Sterling
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.030, -84.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303748, 303743, 303753, 303741, 303740, 303738, 303739, 303736, 303744, 303735.